Washington, 2017Debris Flows and Flooding in Washington, April 1 to 15, 2017
April 1 to 15, 2017 · NWS OTX · 4 events in 4 counties and zones
Saturated soil conditions across northeast Washington caused by periodic heavy rain and melting snow during the month of March and into early April produced numerous debris flows and areas of small stream and field flooding. Travel in Spokane, Pend Oreille and Stevens Counties was disrupted by numerous road closures due to debris flows and flooding of roads during the first half of April.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.3 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Saturated soil conditions across northeast Washington caused by periodic heavy rain and melting snow during the month of March and into early April produced numerous debris flows and areas of small stream and field flooding. Travel in Spokane, Pend Oreille and Stevens Counties was disrupted by numerous road closures due to debris flows and flooding of roads during the first half of April. Many travel restrictions remained through the rest of the month with road crews unable to address the damage until soil conditions dried and stabilized.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 31, 9:37 PM PST, 2 hours 23 minutes earlier.
Area forecast discussion, Mar 31, 9:37 PM PST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1037 PM PDT Fri Mar 31 2017
.SYNOPSIS...
A pair of upper level disturbances will produce breezy winds and
scattered light showers Saturday and Sunday. Drier weather will
return by Monday night and last through the middle of next week. A
possibility of more significant rain returns late in the week.
&&
.DISCUSSION...
Tonight through Monday...The weekend is shaping up to be a more
normal spring time weather period than the wet and stormy pattern
which has prevailed over the region for the last few weeks. The
current upper level ridge which has graced the region with benign
sunshine today will break down tonight and Saturday into a more
zonal and moist...but not too moist...flow pattern. Satellite
indicates the next fetch of Pacific moisture directed into
Vancouver Isle this afternoon. This feed will become oriented west
to east into the forecast area on Saturday...but it will be a
quick and short lived period of direct hosing...and the air mass
will probably not moisten sufficiently to allow widespread
precipitation outside of the mountains as an attendant short wave
and mid level front transits the region and pushes the feed to
the south by tomorrow afternoon. Still...there will likely be
widespread showers over the mountains north and east of the basin
but rainfall amounts will be generally light with only a few
hundredths of an inch...while the Columbia basin will likely
remain dry but with plenty of thick mid level clouds and maybe a
sprinkle over the rising terrain of the eastern basin.
On Sunday and again on Monday the forecast area will reside on
the cool side of the polar storm track...with models suggesting a
pair of short wave disturbances riding the increasingly northwest
flow. These waves will inject some cold air aloft promoting
afternoon and evening instability mainly over the eastern half of
the forecast area with a chance of hit-and-miss rain showers and
mountain snow showers with a chance of grauple and ice pellets
under the cores of any showers. Breezy conditions are also likely
as drier low level air pushes across the Cascades and into the
basin on Saturday and Sunday and becomes more northerly on Monday.
Temperatures for the next few days look to be a bit below normal
with morning low temperatures...especially on Monday...dropping
down below freezing at many locations. daytime highs over the
populated lower elevations will crest in the lower to mid 50s.
The lack of any significant rainfall will help the hydrology
situation. Mainstem rivers currently flooding will continue to
fall and the areal flooding around the region will also slowly
improve over the next few days. The residual Areal Flood Warning
for the Colville area will be dropped with the afternoon package
but with the understanding that existing small stream and field
flood problems may continue for a while longer. The warnings and
watches will be reserved for the next time significant
precipitation is expected to aggravate or create new problems.
/Fugazzi
Tuesday and Wednesday: Models are in good agreement for a high
pressure ridge to build in over the region. This will result in
sunny, dry weather and temperatures warming above average by
Wednesday. High temperatures for that Wednesday afternoon are
expected to be in the 60s.
Wednesday night through Friday: Higher pressure will begin to
break down Wednesday night. The first disturbance to move through
will act as a sacrificial lamb of sorts. Clouds will increase
through Thursday with light showers possible. Better chances for
precip will come later in the week as models show good agreement
with an upper level low pressure system setting up off of the BC
coast. This will tap into a better fetch of Pacific moisture with
more appreciable precip accumulations possible. The moisture plume
does not appear to be abnormally moist, but we are also a week
out so it is tough to put too much faith in the models at this
point. /SVH
&&
.AVIATION...
06Z TAFS: A flat ridge of high pressure anchored over the region
will result in dry conditions and light winds through 10z Sat.
Patchy shallow fog will be possible in the valleys of NE WA and N
ID but threat is too low to include in any tafs. A disturbance
overtopping the ridge will usher in the next surge of moisture and
result in a subtle top down moistening. Cigs are expected to
remain VFR with light showers in the mountains and occasional
sprinkles 16-21z before a cold front presses through late aftn
leading to clearing from west to east and slight increase in
southwest winds. /sb
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 38 57 36 52 30 51 / 0 10 0 30 20 10
Coeur d'Alene 36 54 37 50 30 50 / 0 20 10 40 20 20
Pullman 37 55 37 49 31 48 / 0 20 10 20 20 20
Lewiston 39 59 40 55 34 54 / 0 10 10 10 10 20
Colville 35 55 35 53 30 53 / 0 70 0 30 20 10
Sandpoint 34 51 34 50 29 50 / 0 60 20 50 20 20
Kellogg 35 50 35 45 30 45 / 0 20 30 50 30 30
Moses Lake 38 63 38 59 33 59 / 0 0 0 0 10 10
Wenatchee 38 59 38 56 34 57 / 0 10 0 0 10 10
Omak 37 60 34 56 30 57 / 0 10 0 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 31, 4:41 AM PST, 19 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
541 AM PDT Fri Mar 31 2017
IDZ001>004-026-027-WAZ031>038-041>044-011400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
541 AM PDT Fri Mar 31 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
No hazardous weather is expected at this time.
Debris Flow, Pend Oreille
- When
- April 1, 12:00 AM PST to April 15, 7:00 AM PST
- Where
- Pend Oreille County, 8.89 mi NNW of Metaline Falls to 16.03 mi WSW of Camden
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 48.993, -117.427
Periodic heavy rain and spring time snow melt continued to cause travel problems in Pend Oreille County through the first half of April. Numerous secondary roads were damaged or cut by small stream and field flooding and debris flows. Most notably, Flowery Trail Road which crosses a mountain range and connects the towns of Usk and Chewelah was closed due to dangerous and unstable conditions caused by a 300 yard section of hillside slowly flowing onto the road bed.
Flood, Stevens
- When
- April 1, 12:00 AM PST to April 15, 7:00 AM PST
- Where
- Stevens County, 14.69 mi NW of Marble to 2.94 mi SE of Boundary
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $800,000
- Reported by
- Emergency Manager
- Coordinates
- 48.981, -118.185
Saturated soil conditions caused by periodic heavy rain and snow melt during the month of March and the first half of April produced extensive field flooding along the Colville River and debris flows through out the county. Flooding also damage area roads with the most notable event being the closure of Highway 395 near Colville due to persistent flooding. The road was cut by a flood in March, and opened back up in the first week of April. Thirteen other secondary roads in the county were closed due to flooding and debris flows.
Flood, Spokane
- When
- April 1, 12:00 AM PST to April 15, 12:00 AM PST
- Where
- Spokane County, 9.56 mi N of Hite to 9.2 mi SSW of Amber
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 47.806, -117.809
Saturated soil conditions brought about by spring snow melt in March and periodic heavy rain in March and early April resulted in areas of small stream, field and basement flooding over parts of Spokane County. Numerous secondary roads were closed due to flooding on the roads and damage to the road beds.
Debris Flow, Lincoln
- When
- April 2, 8:00 AM PST to April 5, 12:00 PM PST
- Where
- Lincoln County, 5.15 mi ESE of Miles to 5.25 mi ESE of Miles
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $800,000
- Reported by
- Department of Highways
- Coordinates
- 47.894, -118.176
On April 2nd a hillside along the Porcupine Bay Road near the Porcupine Bay recreation area gave way and cut the road, cutting off access to the campground. Three days later the hillside was still moving. Extensive debris was washed into Lake Roosevelt during this slide. The road remained closed into the month of May and may be closed indefinitely with repair work not able to commence until soil conditions stabilize and careful analysis of further landslide hazard is complete.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, April 1 to 2, 2017$2.2 million · EF0 · 49 events
- Flooding in Washington, April 1 to 30, 2017$5.5 million · 2 events
- Flooding in Idaho, April 1 to 30, 2017$1.5 million · 2 events
- Winter Storm and Winter Weather in Vermont, April 1, 2017$145,000 · 16 events
- Flood in Idaho, April 1 to 7, 2017$250,000 · 1 event
- Flooding in North Dakota, April 1 to 5, 2017$150,000 · 3 events
- Hail and Damaging Winds in Texas, April 1 to 2, 2017$55,000 · 1.75 in hail · 21 events
- Flood in Idaho, April 1 to 5, 2017$100,000 · 1 event
- Drought in Georgia, April 1 to 30, 201726 events
- Drought in Oklahoma, April 1 to 11, 201722 events
- Drought in Oklahoma, April 1 to 25, 201721 events
- Heavy Snow in New Hampshire, April 1 to 2, 201715 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692074, 692078, 692102, 692101.